Itching After Anesthesia and Surgery

| February 28, 2013 | 14 Comments

Here’s another great question and answer covering itching after surgery and anesthesia.

 

Dr. Dave,

I had a c-section about 3 weeks ago with a spinal block but had to go back into the OR for emergency exploratory surgery about 12 hours post ceasar. I was under general anesthesia for about 2 1/2 hours I am told for the exploratory surgery. My biggest complaint is that I have itched everywhere on my body since and can’t seem to find anythings to make it stop. The only medication I have been taken regularly upon my discharge is Motrin 800mg. Could the itching me caused by the surgeries and what could be done to make it stop.

Thanks

Mandy

 

Mandy,

Thanks for your question.

My initial thought when you mentioned having a spinal, followed by itching, is that you received duramorph (morphine) in your spinal. This works very well to control post-operative pain after c-section, but itching is one of its side effects. But these effects typically last for about 24 hours, and you mentioned you are 3 weeks out from surgery.

Narcotic pain medicines (eg. Vicodin) can also cause itching. But again, you mentioned you are not taking much more than Motrin.

Itching can have many causes, among these are: reactions to medications, skin conditions and rashes, internal diseases (eg. liver disease, kidney failure, anemia), irritations and allergic reactions to various substances, etc.

From the information given, it’s impossible to pinpoint where the issue is for you. But it sounds like this is debilitating enough that you should see your doctor.

If you have no contraindication to them, anti-histamines such as Benadryl may help alleviate some of your symptoms until you are able to get to the bottom of this. Remember that Benadryl will make you drowsy, so be careful if and when you take it.

Hope this helps, and let us know if you figure out what caused the itching.

Dr. Dave

Tags: , ,

Category: Anesthesia Medicines, Anesthesia Topics, General Anesthesia

Comments (14)

Trackback URL | Comments RSS Feed

  1. Itching along both sides of scar down the center of stomach ,had anesthesia 8 months ago.

    • DrJoe says:

      Thanks for your comment. The itching you are experiencing is very unlikely to be a result of anesthesia. It is common for scars and the area surrounding them to itch. It is more common for scars that are hypertrophic or keloid to itch. If you notice a rash or start to have fever, I would contact your doctor for a checkup.

      Best of luck to you.

  2. dilna nazar says:

    i toooo have itching after my surgery before 7 months ago…. i had the surgery for appendix and it was laparoscopy… after dat i had urine infctn and had anti-biotic injctn for nearly one mnth.. aftr dat iam havin severe itchin all over my body wid red spots…. am havin tablets like alaspan-10mg and orni-o … but still d itchin doesnt stop.. plz giv a remedy for my problm…

    • David Draghinas says:

      Thanks for your question, Dilna.

      It sounds like you are describing severe itching with some kind of rash present as well. I would recommend you see a physician to try and figure out what is causing this reaction.

      If your symptoms get worse, such as experiencing any difficulty breathing, you should seek immediate medical attention.

      If you don’t have any allergies to Benadryl, you can take some of this medicine to help with the itching. You need to be careful, however, because this medicine can cause drowsiness. Care must be taken when driving, operating any machinery, etc.

      Let us know how you do.

      Dr. Dave

  3. Moses says:

    I had a small operation removing my appendicitis about 3 months ago. I recently started feeling some occasional itchy/pains inside where the suture is

    • David Draghinas says:

      Moses,

      It sounds a bit odd to start having these sensations three months after your surgery. If it continues, it may be a good idea to let your physician know about it.

      Dr. Dave

  4. Dominique says:

    I had an epidural with my first daughter, and a spinal with my last child because of an emergency c section. I ITCHED SEVERLY WITH BOTH…I TOOK BENADRYL WHICH DRIED UP MY BREAST MILK THE FIRST TIME. MY NEWBORN is 3 week’s and I want to breastfeed for as long as I can so I just have to suffer through this . I’ve been told certain drugs can stay dormant in your spine and then you can have reactions to it later . I am itching in all the same places…and when I gave birth to my son which was a natural birth…I had no problems whatsoever. I HOPE YOU ALL FIND RELIEF….BECAUSE I KNOW IT IS VERY UNCOMFORTABLE! :)

    • David Draghinas says:

      Dominique,

      Thank you for sharing your experience. I am sorry your experience with spinals and epidurals have been less than ideal.

      What can contribute to the itchiness with a spinal/epidural is the use of a special kind of morphine in the medicine that’s given. Anesthesiologists do this because it provides the best pain relief in the first day after a c-section. Most itching experienced is mild and responds well to treatment.

      I hope you feel better soon! And should you need a spinal/epidural in the future, be sure to let your anesthesiologist know so they can adjust the medicine that is given to you.

      All the best,

      Dr. Dave

  5. jessica says:

    Hi sorry to ask a question on someone elses post but I couldnt figure out how to ask a question without so here it goes. Almost to yrs ago I had a scheduled c-section with my second child. I was given a spinal I believe. When he administered it I flinched because of the pain. I had a severe reaction during the operation nearly passing out. The anesthesiologist put something in my iv to bring me back to awareness. Since I have had a itch in my spine where the epidural was given. I have been told it will go away. It has been almost 2yrs and it is getting worse. I have an appt but not for a few weeks. Is there any tests I can request to figure out what is causing the itching. Any knowledge anyone may have regarding this problem will be helpful. Thank you

    • David Draghinas says:

      Thanks for sharing your question, Jessica.

      I’m sorry to hear you had difficulties with your spinal. This is certainly not what usually happens.

      Many anesthesiologists will add some special morphine in the spinal solution because this helps with pain control for the first 24 hours or so after the spinal is placed. One side effect of the morphine is itching.

      But that itching should only last for a day or so. To have itching 2 years later does not sound like anything I’ve seen with a spinal, and makes me wonder if there may be another cause.

      It’s a good idea to speak with your doctor about the problems you’ve been having. If you are taking any narcotic medicines currently, they could possibly cause itching. There are other medicines that could cause this symptom as well.

      Best of luck with your appointment. Please let us know what you find out. I hope you feel better soon.

      Dr. Dave

  6. Amanda says:

    Hello
    Please help… I had hemorrhoid removal surgery on Wed the 21 and i have itched severely ever since…ive tried Benadryl but its not helping. Then in about maybe 30 minutes of taking it its back. Could it be the mix of Duramorph during surgery and Lortab for after surgery? and should i call my Doctor? I dont have a rash either
    Thanks
    Amanda

    • David Draghinas says:

      Hi Amanda,

      Duramorph can cause a significant amount of itching, depending on the dose used. But duramorph typically lasts for about 24 hours or so.

      Lortab, as well as almost any medication you are taking, could potentially cause itching. If it continues to bother you, it would be a good idea to speak to your doctor to figure out the cause and get you feeling better (without the itching).

      All the best to you as you recover.

      Dr. Dave

  7. Catrine says:

    Hi I had a major bacteria infection in my leg and had to undergo 9 operations including both spinal and general. I was on many painkillers such as morphine and oxynom in hospital. It has been 2 weeks since i discharged and im beginning to itch all over my body, evryday in a different place. Im getting some red spots but i think it may b because i scratched it. Im on no medications currently so it shouldnt b an allergy reaction. Pls help its bothering me as im only 15

    • David Draghinas says:

      Catrine,

      I’m sorry to hear about your horrible itching.

      Unfortunately, itching can be caused by a number of different things. The best thing to do is to speak with your doctor, who can do a full evaluation of your situation and recommend a treatment plan.

      Hope you feel better soon.

      Dr. Dave

Leave a Reply